UPDATE: Suspected DM, but my dog's okay. - Page 1

Pedigree Database

Imported son of IPO3 V Chocker vom Domus Regia
Male for sale

At Stud Import V Aladin vom Bergmannsland IPO3 OFA
Stud Dog

Imports 2- young adult females
Female for sale

Zenit2010

by Zenit2010 on 05 January 2017 - 17:01

Happy New Year, PDB!

I haven't logged on in about 5 months, except over the last few days. I was kindly reminded that it would be beneficial to the PDB to update you on the health if my dog.

About 7 months ago, I posted my concerns that he might be suffering from DM as he was dragging his hind legs and the rear center nails had worn down a lot. Bubbabooboo helped me by researching the interaction of the drugs Atopica (which my dog needs for severe environmental allergies) and Sentinel. There is a documented concern that the heartworm preventative in Sentinel combined with Atopica can cause central nervous system toxicity in the dog. And he was right, although my vet disagreed with me when I asked my vet about this. Nonetheless, I stopped the Sentinel 6 months ago, and my dog started to improve since August as that drug cleared his system. My dog will turn 7 years old this month. He looks beautiful and young again, and moves with energy and enthusiasm. I am confident now that he will live out a normal lifespan with us.

Just to add...I live in an area of Southern California that does not see a high number of heartworm cases if the dog doesn't leave the area. He is an indoor dog as well so I do not think he is at a greater risk for heartworm infection. But, definitely, combining Atopica with Sentinel was damaging him.

Wishing all a happy and healthy 2017.

by Nans gsd on 05 January 2017 - 19:01

Wonderful news zenit; which area of So. CAL. I am near Oceanside. Do you have a vet you would recommend?? Thanks in advance and am so glad your dog is doing well. Nan
Hundmutter

by Hundmutter on 05 January 2017 - 19:01

Good to hear, zenit. You, and your dog, have a good 2017, too.
susie

by susie on 05 January 2017 - 19:01

Happy New Year, Zenit! So glad for you and ( in the first case ) your dog!

Zenit2010

by Zenit2010 on 06 January 2017 - 15:01

Thank you, Nans, Hund, and Susie! Much appreciated.

@Nans, I'm just up the road from you in San Clemente. We can chat over PM about specific vet names if you would like. One long time vet who treated my previous dogs is an excellent surgeon, but has terrible bed-side manner and doesn't necessarily like GSDs. I've known him for 30 years...he only liked my Sheltie, but he saved my GSDs when they needed emergency surgeries. My current vet was one of his junior partners...a good vet for treating more common illnesses and yearly physicals, but a young guy still building his practice. His big positive is that he has a gentle and non-confrontational demeanor with my dog, and my dog loves him.
northwoodsGSD

by northwoodsGSD on 08 January 2017 - 02:01

Zenit,

Do you mind if I share this with other dog peeps? This is the first time I've heard of this possible negative interaction between those two meds.
Thank you for sharing!!
Zenit2010

by Zenit2010 on 08 January 2017 - 16:01

"Cyclosporine is a substrate and an inhibitor of the MDR 1 P-glycoprotein transporter. Therefore, the co-administration of cyclosporine with P-glycoprotein substrates such as macrocyclic lactones (e.g. ivermectin and milbemycin) could decrease the efflux of such drugs from blood-brain barrier cells, potentially resulting in signs of CNS toxicity."

@Northwoods: please share. The above quote is from the VioVet web site, a United Kingdom pet medication web site.
Dawulf

by Dawulf on 08 January 2017 - 21:01

I've lost a lot of faith in vets the last couple of years. They are too concerned with making the $$$ on the drugs they sell, and are not even open to the fact that they may be doing more harm than good.

Very glad your dog is doing better!


You must be logged in to reply to posts










Contact information  Disclaimer  Privacy Statement  Copyright Information  Terms of Service  Cookie policy  ↑ Back to top 

Do NOT follow this link or you will be banned from the site!